Kansas, 2020

Flash Flooding and Hail in Kansas, June 26 to 27, 2020

June 26 to 27, 2020 · NWS TOP · 16 events in 6 counties and zones

Thunderstorms initially impacting north-central KS the night of 6/26 into 6/27 with hail, damaging wind and heavy rain that led to flooding. The complex eventually expanded in coverage, causing severe weather elsewhere across northeast KS by early 6/27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms initially impacting north-central KS the night of 6/26 into 6/27 with hail, damaging wind and heavy rain that led to flooding. The complex eventually expanded in coverage, causing severe weather elsewhere across northeast KS by early 6/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 26, 5:09 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 5:09 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
609 PM CDT Fri Jun 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jun 26 2020

Recent water vapor imagery showing some mid-level moisture streaming
northeast from northwest Mexico into the Great Lakes as a shortwave
moves east across the northern Plains into the latter region. A weak
convective-induced vorticity maxima was exiting northeast Kansas
with southwest winds aloft into the somewhat cooler air associated
with the vort max keeping weak, high-based showers going across the
northern counties. The continued cloud with this activity has kept
temperatures from breaching the mid 80s in the north, though warmer
temps into central Kansas have allowed for a cumulus field to
develop northwest of SLN, with other recent development near the
slow-moving cold front farther northwest in north central Kansas.

Objective analysis showing CIN slowly diminishing near the front but
weak convergence and early-day activity should help in keeping
much of the peak-heating development in check. Modest shear should
keep supercells brief with downburst winds the main hazard where
the best heating has been achieved. The front slowly settles into
the northern counties tonight and should be the focus for more
activity, with outflows of decent depth/coverage leading to more
storms as the low-level jet forms. Precipitable water values of 1.5
to 2 inches support some heavy rain concern, though with the jet
veered in response to the main wave to the northeast, a persistent
training event is not expected. Convection could be reinvigorated
late tonight into Saturday if another MCV forms from High Plains
convection. The weak boundary will likely be in/near the area as
well and will keep above-normal precip chances in place through the
day. Shear again remains modest and should keep severe potential
isolated and again a wind and possibly hail threat. Given early-day
convection/debris potential, have lower high temps in the east but
the changes may be not be enough.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jun 26 2020

Until the frontal boundary pushes north, will need to keep some PoPs
going into at least late Saturday night, however the deeper
southwest flow developing east of a deepening western CONUS trough
should help usher this north by midday Sunday. The upper trough in
southern California today weakens as it is ejected northeast but
could be enough to produce more scattered convection Sunday into
Sunday night. A modest isentropic lift regime could linger into the
midweek in mainly eastern Kansas as the western trough pushes east
keeping local surface wind southeasterly under modest west to
northwest flow aloft for PoPs near July 1 normals. Outside any
other daytime periods of lingering precip, highs should bump up
to be slightly above normal with dewpoints high enough to bring some
concern for consistent heat indices reaching near 100. With wet
ground conditions quite possible from previous rain events
keeping RH values up, Sunday could be the most uncomfortable day of
the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 609 PM CDT Fri Jun 26 2020

Isolated storms continue to be possible this evening especially in
the vicinity of KMHK, then additional thunderstorms will develop
and become more widespread after 05z tonight. These storms should
move out of the area by 12z, but will have to reevaluate timing at
the 06z issuance. Winds will remain generally out of the south to
southwest, but may vary a bit as storms develop. There are some
hints of lower ceilings developing around 2-3 kft after sunrise
at all TAF sites, but will wait for more certainty before going
more than scattered in coverage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Laflin
Hazardous weather outlook, Jun 26, 2:46 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Fri Jun 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Fri Jun 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances spread south and east from north central
through northeast and east central Kansas late this afternoon
through the night. Some of the storms through the evening hours
may be severe and produce large hail and damaging winds as well
as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms will be possible again in the late
afternoon and evening on Saturday across the entire area with
damaging winds, locally heavy rainfall, and hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight. Spotters
are encouraged to report rainfall amounts over one inch to the
National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 26, 7:10 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
810 PM CDT Fri Jun 26 2020

KSZ008-270145-
Republic-
810 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 845 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munden, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Cuba, Munden and Narka.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 3986 9775 3999 9769 3999 9738 3971 9739
TIME...MOT...LOC 0110Z 270DEG 17KT 3991 9760

Gargan

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.

Hail, Republic

When
June 26, 7:38 PM CST to 7:39 PM CST
Where
Republic County, 4.87 mi N of Belleville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -97.620

Hail, Republic

When
June 26, 8:32 PM CST to 8:33 PM CST
Where
Republic County, 0.69 mi N of Belleville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.830, -97.630

Hail, Republic

When
June 26, 9:05 PM CST to 9:06 PM CST
Where
Republic County, 1.74 mi WSW of Agenda
Measured
0.88 in hail
Reported by
Public
Coordinates
39.710, -97.460

Thunderstorm Wind, Cloud

When
June 26, 9:15 PM CST to 9:16 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.590, -97.400

Tree reported down on South Grant Street, multiple limbs down around town.

Thunderstorm Wind, Cloud

When
June 26, 9:20 PM CST to 9:21 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.610, -97.440

Tree limbs 3 to 4 inches in diameter down.

Thunderstorm Wind, Cloud

When
June 26, 9:33 PM CST to 9:34 PM CST
Where
Cloud County, 1.48 mi NNW of Ames
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.570, -97.440

Wind gust blew police vehicle off the road.

Thunderstorm Wind, Cloud

When
June 26, 9:38 PM CST to 9:39 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured gust at kcnk asos.

Thunderstorm Wind, Cloud

When
June 26, 9:45 PM CST to 9:46 PM CST
Where
Cloud County, 1.27 mi ENE of Concordia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.580, -97.650

Tree limb damage with up to 12 inches diameter limbs down.

Thunderstorm Wind, Clay

When
June 26, 10:25 PM CST to 10:26 PM CST
Where
Clay County, 4.33 mi W of Idana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.380, -97.350

Occurred near 18th and Buffalo Road.

Hail, Cloud

When
June 26, 10:26 PM CST to 10:27 PM CST
Where
Cloud County, 0.53 mi E of Aurora
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.450, -97.520

Hail, Clay

When
June 26, 10:29 PM CST to 10:30 PM CST
Where
Clay County, 4.33 mi W of Idana
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.380, -97.350

Hail, Cloud

When
June 26, 10:50 PM CST to 10:51 PM CST
Where
Cloud County, Miltonvale
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.350, -97.450

Flash Flood, Cloud

When
June 26, 11:55 PM CST to June 27, 4:00 AM CST
Where
Cloud County, 3.28 mi ENE of Glasco to 4.26 mi NNW of Glasco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.380, -97.790

Ditches overflowed just east of Glasco with water over Highway 24.

Flash Flood, Ottawa

When
June 27, 2:04 AM CST to 4:00 AM CST
Where
Ottawa County, 0.57 mi W of Delphos to 0.63 mi ENE of Delphos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.280, -97.781

Road flooded at Volunteer and 80th.

Flash Flood, Douglas

When
June 27, 3:48 AM CST to 6:00 AM CST
Where
Douglas County, 2.13 mi NNW of Lawrence to 3.72 mi SSW of Lawrence
Cause
Heavy Rain
Reported by
Public
Coordinates
38.996, -95.252

Report of creeks overflowing and flooding in cropland, yards and a basement.

Thunderstorm Wind, Lyon

When
June 27, 4:25 AM CST to 4:26 AM CST
Where
Lyon County, 1.29 mi WNW of (Emp)emporia Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.340, -96.200

Measured gust of 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899377, 899378, 899379, 901261, 901262, 899380, 901489, 901263, 899382, 899383, 899384, 899385, 900779, 900795, 900876, 900883.